Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 18, NWS Bismarck, ND

October 29, 20077 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 29, 2007, 2:53 AM MDT for 7 counties in North Dakota. It took effect at Oct 29, 2007, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2007, 2:53 AM MDT (08:53 UTC)
In effect from
Oct 29, 2007, 12:00 PM MDT
Expired
Oct 29, 2007, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 290853
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
353 AM CDT MON OCT 29 2007

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

.TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 70S TODAY ALONG
WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 17% AND 20% OVER PARTS
OF WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON INTO THE
EARLY EVENING. ALTHOUGH WINDS WILL ONLY BE 10 TO 15 MPH WITH GUSTS
MARGINALLY REACHING RED FLAG CRITERIA AT 20 MPH...OTHER FACTORS
SUPPORT THE ISSUANCE OF A RED FLAG WARNING. PERCENT GREEN IS ZERO
AND THE RANGELAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY
TODAY BETWEEN 92 AND 100. ALL THESE FACTORS COMING TOGETHER 
REPRESENT CRITICAL OR EXTREME FIRE WEATHER BEHAVIOR...THUS A RED
FLAG WARNING HAS BEEN ISSUED.

NDZ031>033-040-041-043-044-292130-
/O.NEW.KBIS.FW.W.0018.071029T1800Z-071030T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
253 AM MDT MON OCT 29 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON. 

.TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 70S TODAY ALONG
WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 17% AND 20% OVER PARTS
OF WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON INTO THE
EARLY EVENING. ALTHOUGH WINDS WILL ONLY BE 10 TO 15 MPH WITH GUSTS
MARGINALLY REACHING RED FLAG CRITERIA AT 20 MPH...OTHER FACTORS
SUPPORT THE ISSUANCE OF A RED FLAG WARNING. PERCENT GREEN IS ZERO
AND THE RANGELAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY
TODAY BETWEEN 92 AND 100. ALL THESE FACTORS COMING TOGETHER
REPRESENT CRITICAL OR EXTREME FIRE WEATHER BEHAVIOR...THUS A RED
FLAG WARNING HAS BEEN ISSUED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
1 follow-up statement
000 
WWUS83 KBIS 292002
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT MON OCT 29 2007

...A RED FLAG WARNING IS IN EFFECT THROUGH EARLY EVENING FOR
PARTS OF WESTERN AND SOUTHWESTERN NORTH DAKOTA FOR STRONG WINDS
AND LOW RELATIVE HUMIDITIES...

.TEMPERATURES INTO THE LOWER AND MIDDLE 70S ALONG WITH RELATIVE
HUMIDITIES BETWEEN 15 AND 20 PERCENT ARE OCCURRING OVER PARTS OF
WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON. WEST WINDS
ARE 15 TO 20 MPH. CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING.

NDZ031>033-040-041-043-044-300000-
/O.CON.KBIS.FW.W.0018.000000T0000Z-071030T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
202 PM MDT MON OCT 29 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

TEMPERATURES INTO THE LOWER AND MIDDLE 70S ALONG WITH RELATIVE
HUMIDITIES BETWEEN 15 AND 20 PERCENT ARE OCCURRING OVER PARTS OF
WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON. WEST WINDS
ARE 15 TO 20 MPH. CONDITIONS WILL IMPROVE RAPIDLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 29, 1:40 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 29, 1:40 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT MON OCT 29 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
LATEST WATER VAPOR AND IR SAT IMAGERY SHOW A GENERAL ZONAL FLOW
WITH MID/HIGH LEVEL MOISTURE UPSTREAM BEGINNING TO THIN. THUS WILL
BE LOOKING FOR M/SUNNY CONDITIONS TODAY WITH WARMER TEMPERATURES.
NAM BUFR SOUNDINGS SHOW MIXING THROUGH ABOUT 850MB THIS AFTERNOON.
850MB TEMPS ROUGHLY +3C WARMER TODAY THAN SUNDAY WHICH WILL GIVE
SFC TEMPS A BOOST OF ABOUT +6F WARMER THIS AFTERNOON OVER SUNDAYS
HIGHS. THUS...HIGHS WILL RANGE FROM THE MID 60S NORTHEAST TO THE MID
70S SOUTHWEST. MINIMUM RELATIVE HUMIDITIES MAINLY IN THE UPPER
TEENS TO AROUND 20 PERCENT OVER SOUTHWEST NORTH DAKOTA. WINDS
MARGINAL AT THIS TIME BUT ENOUGH SUPPORT FROM OTHER FACTORS TO
ISSUE A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING. SEE
THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. AN UPPER
TROUGH LOCATED OVER WESTERN BRITISH COLUMBIA WILL ADVANCE EAST AND
SHARPEN UP AS IT MOVES CLOSER TO NORTH DAKOTA TUESDAY. THIS TROUGH
WILL SEND A COLD FRONT ACROSS THE STATE...FROM NW TO SE DURING THE
DAY. PARTIAL THICKNESS ANALYSIS SHOWS POST FRONTAL PRECIP TO REMAIN
RAIN SHOWERS THROUGH 00Z WED...THEN A MIX OF -RW/-SW BETWEEN 00Z-
06Z WEDS AS THE COLUMN BECOMES COLDER AND THE UPPER TROUGH MOVES
THROUGH. LIQUID QPF TOTALS ARE HIGHEST OVER THE NORTH BUT THE GENERAL
RANGE IS BETWEEN 0.01 AND 0.12 FROM TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT. WITH THE MAJORITY OF THE QPF OCCURRING WHILE THE COLUMN STILL
IS SUPPORTIVE OF RAIN SHOWERS AND NOT SNOW SHOWERS...SNOW
ACCUMULATIONS WILL BE UNDER AN INCH OVER THE NORTHERN AND
NORTHEASTERN CWA. GUSTY NW WINDS WILL DOMINATE BEHIND THE FRONT.
COLD AIR ADVECTION AND GOOD NW LINKAGE AT ALL LEVELS WITHIN THE CAA
AREA KEEPS SUSTAINED NW WINDS OF AROUND 20 MPH WITH GUSTS BETWEEN 30
AND 35 MPH TUESDAY NIGHT THROUGH WEDNESDAY MORNING. THE UPPER TROUGH
WILL BE EAST OF THE FORECAST AREA BY 12Z WEDS...THUS ANY PRECIP WILL
HAVE ENDED BY THEN. RH CROSS SECTIONS SHOW A SCT/BKN STRATO-CUMULUS
DECK DEVELOPING WEDNESDAY MORNING WITH CLOUDS RAPIDLY DECREASING FROM
WEST TO EAST WEDS AFT. HAVE MAINTAINED HIGHS IN THE 40S WEDNESDAY
WITH WINDS DIMINISHING DURING THE DAY. EXPECT DRY/COLD WEATHER FOR
HALLOWEEN NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MAIN FORECAST PROBLEM IN THE DAY 4-5 PERIOD WILL BE SMALL
PRECIPITATION CHANCES ASSOCIATED WITH A SHORTWAVE TROUGH MOVING
THROUGH THURSDAY NIGHT AND FRIDAY. THE GFS AND ECMWF ARE FASTER WITH
THE SHORTWAVE TROUGH FROM LAST NIGHTS RUNS. THEREFORE THERE IS
SUBSIDENCE OVER OUR AREA OF SLIGHT CHANCE POPS IN THE WEST ON
FRIDAY. THE GLOBAL GEM IS SIMILAR TO LAST NIGHTS RUN AND IS STILL
GENERATING SOME LIGHT QPF OVER THE WEST ON FRIDAY. ALTHOUGH THE
GFS/ECMWF MAY BE THE PREFERRED SOLUTION...WILL KEEP THE SLIGHT
CHANCE POPS FRIDAY...MAINLY FOR CONTINUITY. AND SEE IF GFS/ECMWF
CONTINUE THEIR FASTER SOLUTION COMPARED TO THE GLOBAL GEM. OVERALL
FEW CHANGES TO THE DAY 4-5 PERIOD. STILL LOOKS MAINLY DRY IN THE
LATTER PORTIONS OF THE EXTENDED. A LOW PRESSURE SYSTEM MOVES ACROSS
ALBERTA AND SASKATCHEWAN SATURDAY NIGHT INTO SUNDAY WITH ANY PRECIP
WELL TO OUR NORTH. AS THE SURFACE LOW MOVES INTO MANITOBA ON SUNDAY
A COLD FRONT WILL MOVE THE AREA BRINGING COLDER TEMPERATURES TO THE
REGION EARLY NEXT WEEK.

&&

.AVIATION...
WITH UPPER RIDGING TAKING PLACE OVER THE AREA...AND A SURFACE LOW
OVER SOUTHERN ALBERTA...FORECAST TO MOVE EAST ACROSS SOUTHERN
CANADA...WE WILL CONTINUE TO SEE VFR CONDITIONS WITH A SOUTHWEST TO
WEST SURFACE FLOW.

&&

.FIRE WEATHER...MINIMUM HUMIDITIES WILL BE WELL WITHIN CRITICAL
CRITERIA FOR MENTION OF A RED FLAG WARNING...17-20% IN THE ZONES
MENTIONED BELOW. HOWEVER...SUSTAINED WINDS WILL ONLY BE 10 TO 15
MPH WITH GUSTS TO AROUND 20 MPH. USING THE GUSTS OF 20 MPH PUTS
THESE ZONES IN A PROBABLE REGIME THIS AFTERNOON. THE DECIDING
FACTORS FOR THE SUPPORT OF A RED FLAG WARNING IS THE PERCENT GREEN
OF ZERO AND THE RANGELAND FIRE DANGER INDEX BEING IN THE EXTREME
CATEGORY TODAY...BETWEEN 92 AND 100. SEE BISRFWBIS FOR SPECIFIC
DETAILS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
NDZ031>033-040-041-043-044.

&&

KS/TWH
Hazardous weather outlook, Oct 28, 2:03 PM MDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CDT SUN OCT 28 2007

NDZ019>023-025-034>037-042-045>048-050-051-291015-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
303 PM CDT SUN OCT 28 2007 /203 PM MDT SUN OCT 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031>033-040-041-043-044-291015-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
303 PM CDT SUN OCT 28 2007 /203 PM MDT SUN OCT 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH EARLY EVENING DUE TO
STRONG WINDS AND LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-291015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
303 PM CDT SUN OCT 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM ON TUESDAY NIGHT COULD BRING AN EARLY TASTE
OF WINTER. TEMPERATURES IN THE TWENTIES...GUSTY NORTHWEST WINDS OF
20 TO 30 MPH AND UP TO AN INCH OF SNOW ARE POSSIBLE. THE TRACK OF
THE STORM IS STILL SOMEWHAT UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.